Alert archive / Alabama / Special Weather Statements in 2021

Special Weather Statement, NWS Mobile, AL

July 15, 2021Covington County, Alabama

NWS Mobile, AL issued this special weather statement at Jul 15, 2021, 5:11 PM CDT for Covington County, Alabama. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 15, 2021, 5:11 PM CDT (22:11 UTC)
Expired
Jul 15, 2021, 6:00 PM CDT
In force
49 min
Issued by
NWS Mobile, AL

County Covington County, AL

The radar

The Eglin Afb radar (KEVX), 71 km from the middle of the area, began a volume at 22:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 10.2 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2021-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 977 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2021-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
977 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
911 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

902 
WWUS84 KMOB 152211
SPSMOB

Special Weather Statement
National Weather Service Mobile AL
511 PM CDT Thu Jul 15 2021
 
ALZ060-152300-
Covington AL-
511 PM CDT Thu Jul 15 2021

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
SOUTHEASTERN COVINGTON COUNTY UNTIL 600 PM CDT...

At 511 PM CDT, the strong thunderstorm was located 6 miles east of 
Florala. This storm was nearly stationary but was slightly building 
to the northwest.

Dime size hail and wind gusts of 45 to 55 mph will be possible with
this storm.

Locations impacted include...
Florala and Lockhart. 

LAT...LON 3100 8655 3127 8629 3117 8619 3100 8619
TIME...MOT...LOC 2211Z 125DEG 3KT 3102 8621 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this special weather statement went out at Jul 15, 3:54 PM CDT, 1 hour 17 minutes earlier.

Area forecast discussion, Jul 15, 3:54 PM CDT, 1 hour 17 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
354 PM CDT Thu Jul 15 2021

.NEAR TERM UPDATE /Now Through Friday/...Upper level ridging
continues to extend from the western Atlantic into much of the
Southeast and northern Gulf through tonight. A coincident surface
high also remains in place over the Southeast. Therefore,
scattered showers and storms will continue to develop along the
seabreeze as it moves inland this afternoon. This convection is
expected to linger into the early evening hours. Overnight lows
dip into the lower 70s inland to the mid and upper 70s along the
coast. Meanwhile, patchy fog remains possible especially over
southeast Mississippi and southwest Alabama early tomorrow morning
due to radiational cooling, calm winds, mostly clear skies.

By Friday, an upper level trough begins digging across the central
Plains and into the upper Midwest. The progression of this trough
causes the aforementioned upper level ridge to retreat back further
east. Model guidance also suggests weak upper level troughing
reaching the southeast. Down at the surface, the Bermuda high
pressure also begins retreating into the western Atlantic as a weak
surface boundary slowly begins moving into the Midwest and Middle
Mississippi Valley. In addition, easterly to southeasterly flow will
maintain a moist air mass, with PWAT's between 1.8 to 2 inches. The
majority of the forecast area will see scattered showers and storms
tomorrow around 40-50%. The exception will be in western portions of
the CWA, especially southeast Mississippi which will likely see
numerous showers and storms due to its proximity to the deepening
upper level trough. Expecting convection to generally follow a
diurnal trend where storms develop offshore in the early morning and
transition inland throughout the day. MLCAPE values around 2500 to
3000 J/Kg could also also support the development of a few strong
storms tomorrow afternoon. The main concerns with some of these
stronger storms will be frequent lightning, heavy rainfall, and
gusty winds. Temperatures on Friday will generally be in the upper
80s to lower 90s across the area, although heat indices could creep
into the 100-103 degree range. /14

&&

.SHORT TERM /Friday night Through Sunday night/...A few showers
or storms from Friday afternoon may linger into the early evening
hours, but should quickly diminish over most locations before
redeveloping near the coast late Friday night into Saturday
morning. Modest upper level height falls are expected by Friday
night as ridging over the area weakens and retreats to the east.
This is in response to a trough axis that moves east out of the
Rockies and western Plains and be extending from the Great Lakes
south to the Lower MS River Valley by late Friday night. The same
general pattern then holds through Sunday night. The weakening
subsidence from the decaying ridge aloft, combined with PWATs in
the 1.5 to 1.9 inch range, and the influence of the nearby upper
trough just off to the west all suggest a return to scattered to
sometime numerous showers and thunderstorms for both Saturday and
Sunday (especially in the afternoon and early evening hours. As
has been the case in the past several forecast packages, we
maintained the highest rain chances over the western zones which
will be in closest proximity to the aforementioned trough and
where the most ample moisture will be pooled along the western
periphery of the low level ridge. No real changes in the
temperature forecast with upper 80s/low 90s for high temperatures
and low to mid 70s inland and upper 70s coastal for low
temperatures. Heat indices potentially climbing into the upper 90s
to low 100s each day. /12

&&

.EXTENDED TERM /Monday Through Thursday/...Weak ridging aloft
continues to break down into early next week with a mid level
trough settling down across the region. This will bring a return
of the wetter than normal pattern across the area. Very moist
airmass returns with PWATS again in 2.0 to 2.2 inches. As has
been the case for much of the summer, locally heavy rainfall will
again be possible, along with localized minor flooding, across
much of the area early next week. Although greater in coverage
(likely to perhaps categorical PoPs during the afternoon hours),
showers and storms will generally continue to follow our typical
diurnal convective summertime pattern through the period. Severe
potential appears to remain low at this time, but precip loading
and wet microbursts could produce some stronger gusty winds with
any of the stronger storms. As far as high temperatures as
concerned, slightly cooler with the more widespread showers and
storms and associated cloud cover, mainly in the mid to upper 80s
(but a few hit and miss lower 90s remains possible across inland
areas each day). Lows remain in the low 70s (maybe even a few
upper 60s) inland, with mid to upper 70s closer the coast. Heat
indices slightly cooler as well, mainly in the 90s. /12

&&

.MARINE...Light to occasionally moderate east southeast flow is
expected to persist through the weekend, with seas around 2 feet.
Showers and thunderstorms will develop over the marine area each
day, with coverage increasing as we go into early next week. The
main concerns with some of the stronger storms will be frequent
lightning, gusty winds, and locally higher seas. /14

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...None.
FL...None.
MS...None.
GM...None.
&&

This product is also available on the web at:
http://weather.gov/mob

In the hours before

Special weather statement, Jul 15, 3:04 PM CDT, 2 hours 7 minutes before
Special Weather Statement
National Weather Service Mobile AL
304 PM CDT Thu Jul 15 2021

FLZ205-206-152045-
Okaloosa Inland FL-Okaloosa Coastal FL-
304 PM CDT Thu Jul 15 2021

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...EASTERN
OKALOOSA COUNTY UNTIL 345 PM CDT...

At 302 PM CDT, the strong thunderstorm was located 6 miles north of
Valparaiso, moving north at 5 mph.

Wind gusts in excess of 30 mph will be possible with this storm.

Locations impacted include...
Crestview and Niceville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3051 8657 3050 8666 3081 8667 3088 8650
      3080 8639 3051 8639
TIME...MOT...LOC 2002Z 191DEG 6KT 3060 8654
Special weather statement, Jul 15, 4:33 PM CDT, 38 minutes before
Special Weather Statement
National Weather Service Mobile AL
433 PM CDT Thu Jul 15 2021

ALZ060-FLZ205-152215-
Covington AL-Okaloosa Inland FL-
433 PM CDT Thu Jul 15 2021

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
SOUTHWESTERN COVINGTON AND NORTH CENTRAL OKALOOSA COUNTIES UNTIL 515
PM CDT...

At 432 PM CDT, the strong thunderstorm was located 7 miles west of
Laurel Hill, or 15 miles west of Florala. This storm was
moving northeast at around 10 mph.

Wind gusts of 30 to 40 mph will be possible with this storm.

Locations impacted include...
Laurel Hill.

LAT...LON 3104 8634 3091 8655 3098 8672 3100 8670
      3100 8669 3101 8670 3120 8657
TIME...MOT...LOC 2132Z 232DEG 3KT 3099 8659
Special weather statement, Jul 15, 5:11 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Mobile AL
511 PM CDT Thu Jul 15 2021

ALZ060-152300-
Covington AL-
511 PM CDT Thu Jul 15 2021

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
SOUTHEASTERN COVINGTON COUNTY UNTIL 600 PM CDT...

At 511 PM CDT, the strong thunderstorm was located 6 miles east of
Florala. This storm was nearly stationary but was slightly building
to the northwest.

Dime size hail and wind gusts of 45 to 55 mph will be possible with
this storm.

Locations impacted include...
Florala and Lockhart.

LAT...LON 3100 8655 3127 8629 3117 8619 3100 8619
TIME...MOT...LOC 2211Z 125DEG 3KT 3102 8621

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 4:33 PM CDTSpecial Weather StatementMOBCovington42 min
Jul 15, 4:40 PM CDTSevere Thunderstorm WarningMOBCovington50 min
Jul 15, 4:48 PM CDTSevere Thunderstorm WarningMOBConecuh, Covington, Escambia42 min
Jul 15, 5:41 PM CDTSpecial Weather StatementMOBButler, Conecuh, Covington, Crenshaw94 min
Jul 15, 6:42 PM CDTSpecial Weather StatementMOBClarke, Conecuh, Monroe93 min
Jul 15, 3:04 PM CDTSpecial Weather StatementMOBOkaloosa41 min
Jul 15, 3:04 PM CDTSpecial Weather StatementMOBOkaloosa41 min
Jul 15, 6:49 PM CDTSpecial Weather StatementMOBSanta Rosa41 min

Nearby

Special Weather Statements in Alabama, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.